Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2018, 5:44 PM CDT for Page County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 5:44 PM CDT (22:44 UTC)
- Expired
- May 2, 2018, 6:00 PM CDT
- In force
- 16 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Page County, IA
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:37 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 2, 2:37 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 237 PM CDT Wed May 2 2018 .SHORT TERM...(Tonight through Saturday) Issued at 237 PM CDT Wed May 2 2018 ...Severe storm threat this afternoon/evening and again Thursday... Latest surface analysis placed a stationary front from near Concordia KS through southeast NE (south of Beatrice and Nebraska City) into southwest IA between Shenandoah and Clarinda. This boundary may shift slightly north this afternoon as pressure falls increase over the central Plains. Model guidance and water vapor imagery hint at a subtle mid-level speed maxima over the central High Plains which is contributing to rapid storm formation across western KS. As forcing for ascent associated with that mid-level disturbance continues northeast, expect additional storm formation this afternoon from northeast KS through southeast NE and southwest IA. Given a favorable overlap of moderate to strong instability and around 50 kt of deep-layer shear, the setup will favor supercells as the initial storm mode with a risk for large hail and perhaps a tornado or two. Convection-allowing model guidance indicates that any more discrete storms forming along the front will quickly be engulfed by an evolving MCS moving through eastern KS into western MO. Should this scenario unfold, damaging winds would become the primary concern late this afternoon into evening, along with excessive rainfall where storm training may occur. Precipitation chances look to temporarily diminish tonight in the wake of the expected MCS tracking off to our east/southeast. However, by late tonight into Thursday, large-scale forcing for ascent will strengthen markedly ahead of a potent short-wave trough translating through the Rockies into central Plains. The approach of this upper-air system will contribute to the deepening of a surface low over western KS tonight and an associated downstream strengthening warm-advection pattern over the mid MO Valley. Subsequently, a gradual increase in showers and thunderstorms is expected Thursday morning, the extent and longevity of which will dictate how far north a warm front will lift in southeast NE and southwest IA Thursday afternoon. The latest Day 2 convective outlook has displaced the enhanced risk to our south which appears reasonable given the potential limiting effects the early-day convection will have on air mass destabilization. Nonetheless, it does appear that southeast NE and southwest IA will have the highest probability of experiencing a few severe storms Thursday afternoon into evening. Localized flooding will also be a concern. We expect a period of drier weather to ensue Friday into Saturday ahead of a weak disturbance which will bring a slight chance of showers to the area Saturday night. .LONG TERM...(Saturday night through Wednesday) Issued at 237 PM CDT Wed May 2 2018 Medium-range guidance is consistent in suggesting that a short- wave trough will track from the Rockies into central Plains on Tuesday into Wednesday when the next chance for showers and thunderstorms will exist. High temperatures through the forecast period will remain near or slightly above normal in the 70s to lower 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1222 PM CDT Wed May 2 2018 Mesoanalysis places a cold front over far southeast NE with post- frontal low clouds and fog resulting IFR conditions at KOMA and KLNK as of midday. A small area of showers and thunderstorms should progress to the northeast of the TAF sites within the next hour or two with gradually improving visibilities and ceilings this afternoon. The next round of thunderstorms is expected to overspread southeast NE and southwest IA late this afternoon into evening with the majority of the activity remaining to the south of KOMA and KLNK. Overnight, visibilities at KOMA and KLNK will again diminish due to fog with prevailing IFR conditions developing. Showers and thunderstorms are expected to increase across the area after 12z Thursday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Mead
Hazardous weather outlook, May 2, 3:16 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 316 PM CDT Wed May 2 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 316 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday A few severe storms are expected to develop late this afternoon into evening across portions of southeast Nebraska and southwest Iowa. The greatest severe-storm threat will exist along and south of a line from Beatrice to Clarinda Iowa. Large hail, damaging winds, and excessive rainfall are the primary hazards, though a tornado or two is also possible. Another round of strong to severe thunderstorms is expected to develop Thursday afternoon and evening mainly south of I-80. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is likely for parts of far southeast Nebraska and southwest Iowa late this afternoon and evening.
In the hours before
Local storm report, May 2, 12:07 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 7 ENE PLATTE CENTER 41.58N 97.36W
05/02/2018 E0.75 INCH PLATTE NE PUBLIC
MOSTLY PEA SIZE HAIL BUT A FEW LARGER.
&&
BLBLocal storm report, May 2, 12:11 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1211 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM HAIL 6 SSE LEIGH 41.63N 97.19W
05/02/2018 E0.75 INCH COLFAX NE PUBLIC
&&
BLBSpecial weather statement, May 2, 12:17 PM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1217 PM CDT WED MAY 2 2018
NEZ032-033-043-044-021800-
Stanton NE-Colfax NE-Cuming NE-Dodge NE-
1217 PM CDT WED MAY 2 2018
...Significant Weather Advisory for SOUTHERN CUMING...NORTHEASTERN
COLFAX...NORTHWESTERN DODGE AND SOUTHEASTERN STANTON COUNTIES UNTIL
100 PM CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Howells, or 27 miles northeast of Columbus, moving northeast at 40
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
West Point, Beemer, Clarkson, Howells and 10 Miles West Of West
Point.
This includes Highway 275 in Nebraska between mile markers 109 and
120.
LAT...LON 4165 9715 4174 9719 4201 9676 4196 9662
4183 9658 4174 9689
TIME...MOT...LOC 1716Z 235DEG 33KT 4174 9702
ZAPOTOCNYLocal storm report, May 2, 1:11 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
111 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 3 NW BELLWOOD 41.38N 97.28W
05/01/2018 BUTLER NE EMERGENCY MNGR
WATER OVER ROAD 44, BETWEEN E AND F. DELAYED
REPORT.
&&
PEARSONThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:06 PM CDT | Special Weather Statement | OAX | Sarpy | 24 min |
| May 1, 7:22 PM CDT | Tornado Warning | OAX | Gage | 23 min |
| May 1, 7:31 PM CDT | Areal Flood Advisory | OAX | Dodge, Saunders | 3 hr |
| May 1, 7:35 PM CDT | Special Weather Statement | OAX | Cedar | 40 min |
| May 1, 7:42 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 33 min |
| May 1, 7:45 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 22 min |
| May 1, 7:58 PM CDT | Special Weather Statement | OAX | Wayne | 17 min |
| May 1, 8:04 PM CDT | Tornado Warning | OAX | Pawnee | 15 min |
| May 1, 8:49 PM CDT | Special Weather Statement | OAX | Nemaha, Richardson | 26 min |
| May 1, 11:52 PM CDT | Special Weather Statement | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 38 min |
| May 2, 11:17 AM CDT | Special Weather Statement | OAX | Platte | 43 min |
| May 2, 11:35 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 40 min |
| May 2, 12:17 PM CDT | Special Weather Statement | OAX | Cuming | 43 min |
| May 2, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Nemaha, Pawnee, Richardson | 34 min |
| May 2, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 36 min |
| May 2, 6:45 PM CDT | Tornado Warning | OAX | Richardson | 30 min |
| May 1, 7:00 PM CDT | Special Weather Statement | OAX | Shelby | 60 min |
| May 1, 7:14 PM CDT | Special Weather Statement | OAX | Pottawattamie | 46 min |
| May 2, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Page | 35 min |
| May 2, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Page | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.